Hail, Larimer
- When
- June 17, 1:21 AM MST to 1:28 AM MST
- Where
- Larimer County, 1.48 mi SSE of Wellington
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.680, -104.990
Strong to severe thunderstorms formed along the I-25 Corridor north of Denver during the early morning hours of June 17th. 75 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Strong to severe thunderstorms formed along the I-25 Corridor north of Denver during the early morning hours of June 17th. The main severe weather type was large hail with the largest being 2.75 inches in diameter. These storms tracked southeast across northeast Colorado during the early morning hours and exited the area around 0700 MST. Additional strong to severe thunderstorms redeveloped during the early afternoon hours along the I-25 corridor and then tracked eastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 16, 10:27 PM MST, 2 hours 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 1127 PM MDT Mon Jun 16 2025 .KEY MESSAGES... - Still a couple strong thunderstorms over northeast Colorado overnight. Isolated severe storm threat. - Severe storms with a high wind threat grow Tuesday. Cooler as a storm system moves through. At least a chance (30-50%) of showers/storms across the metro and plains. - Strong signal for record breaking heat from Thursday into next weekend, along with potential for critical fire weather conditions. && .DISCUSSION /Through Monday/... Issued at 126 PM MDT Mon Jun 16 2025 Current satellite imagery shows cumulus clouds developing over the Front Range mountains as light elevated convective showers are just initiating, primarily in Larimer county. These showers will continue for the next couple of hours, spilling across I-25 corridor and Denver metro. Severe threat is low at this time, as SPC mesoanalysis shows decent CIN just east of the foothills due to a weak cap still in place. However, daytime mixing will eventually erode the cap. As these storms travel east, primarily into eastern Weld, Logan Sedgwick and Phillips counties, they will be entering into an environment that will support supercell development. MLCAPE is expected to increase to 3,000+ J/Kg with model Skew-T soundings showing 9 degrees C/km 500-700 mb lapse rates and bulk shear >30 kts. Due to these expected conditions, strong wind gusts up to 70 mph and large hail (golfball sized) are possible, mainly between 6 PM and 10 PM. Tornado threat is very low, but cannot rule out a brief spin up. Overnight, a cold front will cross the region bringing gusty winds and a few scattered light showers in the morning. Tuesday will be a lot cooler than the past couple of days, with ensemble guidance being in good agreement of the plains reaching up to the mid 70s. An upper level shortwave is expected to track across the region Tuesday afternoon, which could bring scattered thunderstorms. A deep moisture field will be advected into the region from the southeast, bringing dewpoint temperatures into the high 50s (and low 60s far northeast), with MLCAPE values up to 2,000 J/Kg and steep lapse rates. The only parameter that is lacking is bulk shear, as models indicate less than 30 kts. If guidance starts trending towards increasing shear, confidence will increase for severe storms over the plains. If these storms do materialize, wind and hail will be the primary threat. The cooldown will be very brief as we will start warming up again on Wednesday. Temperatures should reach up to the mid 80s across the plains, with mostly dry conditions. However, the main concern towards the end of the week will be the possibility of a heat wave Thursday through the weekend. Ensemble guidance has continued to trend towards multiple days of 97+ degree temperatures across the lower elevations. Friday should have the best chance reaching 100 degrees, as each member of the ECMWF has the max temperature being over 100 degrees. There is still a little uncertainty however, as the GEFS has most of their members reaching up to 99 degrees. Regardless, it will be very hot until we get into next week, as guidance has indicated a system moving through sometime Monday or Tuesday. Another concern with the scorching heat, is the fire weather threat. As an upper level ridge travels east, southwesterly flow aloft will bring dry conditions to the mountains and plains. Relative humidity values could get as low as the single digits and breezy wind gusts could bring about critical fire weather conditions. We will continue to monitor. && .AVIATION /06Z TAFS through 06Z Wednesday/... Issued at 1127 PM MDT Mon Jun 16 2025 A couple surges of cooler and more moist northeast to northerly winds should bring a return of stratus and MVFR ceilings to the TAF sites starting 10Z-12Z. There will even be a chance of showers or a rare isolated morning thunderstorm Tuesday morning as that higher moisture content airmass moves in. The main concern will then shift to thunderstorms Tuesday afternoon, and possible severe storms. Those could start as early as 19Z and then organize into a linear storm complex which would potentially produce 50+ kt gusts as they move east across the I-25 Corridor. We have beefed up the winds for now to G38kts in a TEMPO group, but a 10-20% of reaching severe thresholds (50 kts) at KDEN. We think the main threat of storms would be pushing east of the TAF sites by 23Z, but still a chance of a lingering shower/isolated storm til 02Z Wednesday. Then gradual clearing and lighter drainage winds developing beyond 02Z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Ideker AVIATION...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 844 AM MDT Mon Jun 16 2025 COZ030>051-171445- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 844 AM MDT Mon Jun 16 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Well above normal temperatures will continue today, with highs in the low 90s across the lower elevations. Strong to severe storms are possible this afternoon and evening, primarily in Logan, Sedgwick, Phillips and northern Washington counties. Large hail and damaging wind gusts (up to 70 mph) are the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A storm system will bring cooler weather along with a chance of thunderstorms across the area Tuesday into Wednesday. Hot weather is likely to return by late this week, with high temperatures in the mid to upper 90s possible from Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight, but reports of any hail or gusty winds will be appreciated.
Special Weather Statement National Weather Service Denver CO 157 AM MDT Tue Jun 17 2025 COZ038-043-170830- Larimer County Below 6000 Feet/Northwest Weld County CO-Central and South Weld County CO- 157 AM MDT Tue Jun 17 2025 ...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WELD AND EAST CENTRAL LARIMER COUNTIES UNTIL 230 AM MDT... At 157 AM MDT, Doppler radar was tracking a strong thunderstorm near Severance, or 9 miles east of Fort Collins, moving east at 10 mph. HAZARD...Wind gusts up to 40 mph and penny size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Eastern Fort Collins, Windsor, Eaton, Severance, Ault, Pierce, Timnath, Nunn, Black Hollow Reservoir and New Windsor Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 4050 10499 4070 10499 4071 10473 4050 10470 TIME...MOT...LOC 0757Z 262DEG 10KT 4060 10491 MAX HAIL SIZE...0.75 IN MAX WIND GUST...40 MPH RPK
The Cheyenne radar (KCYS), 55 km away, was scanning. The volume nearest the first event began at 08:23 UTC.
52 hail, 1 thunderstorm wind. Local standard time, as filed.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Picture from Social Media with a few larger stones as well.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
Report from mping.
A 8 to 10 inch diameter tree downed.
Report from mping.
Report from mping.
Report from mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257838, 1257837, 1257836, 1257835, 1257832, 1257834, 1257833, 1257831, 1257830, 1257829, 1257828, 1257827, 1257826, 1257824, 1257825, 1257823, 1257822, 1257821, 1257820, 1257819, 1257818, 1257815, 1257814, 1257813, 1257811, 1257812, 1257816, 1257817, 1257810, 1257808, 1257804, 1257803, 1257787, 1257786, 1257785, 1257784, 1257782, 1257777, 1257781, 1257776, and more.